Links between asthma meds and purpura - Asthma UK communi...

Asthma UK community forum

16,502 members21,075 posts

Links between asthma meds and purpura

Sing-Song
Sing-Song

Does anyone know if there is a proven link between asthma inhalers and skin thinning/purpura/skin fragility/bruises, especially on forearms and lower legs?

26 Replies
oldestnewest

I haven’t heard of that, but the steroids, especially oral steroids, are! I get these things on my arms, and my friends who has a far longer history of asthma than me, gets them pretty badly. It is a common problem over time.

Sing-Song
Sing-Song in reply to Wheezycat

Thank you for your reply. I know long term sun damage and ageing 🙄 contributes to purpura but a friend has read somewhere, but can’t remember where, that asthma inhalers can also be the cause. I will continue investigating ! Wishing you all the best x

Wheezycat
Wheezycat in reply to Sing-Song

Indeed! Most preventer asthma inhalers have steroids as a main ingredient.

Lysistrata
LysistrataCommunity Ambassador

I bruise very easily (arms, legs, everywhere) and I am now just on a high dose steroid inhaler (Fostair Nexthaler 200/6 2 puffs twice daily).

I was on pred for ages but don't really respond to it so don't usually take it now - even in attacks tend to avoid as it doesn't do much. I am on other inhalers/tablets for asthma too but not aware of any link with bruising for those, though haven't checked: montelukast, Phyllocontin, Spiriva Respimat).

I am also on a low dose of hydrocortisone for adrenal insufficiency so that could be contributing, but it is a very small dose.

The Summary of Product Characteristics for Fostair (like the patient leaflet for a drug, but for health professionals) doesn't mention bruising, but I think it is a side effect that gets reported by people on steroid inhalers, especially at higher doses - I have seen others on here mention it.

Sing-Song
Sing-Song in reply to Lysistrata

Many thanks for your reply. Much appreciated. Hopefully someone else on here may know more. I’ll continue looking! Wishing you all the best x

Skigoddess
Skigoddess in reply to Sing-Song

Hi . I’ve been on Fostair 100/6 for almost 3 years and have found bruising on forearms and shins getting worse with time . The lightest touch or scratch can cause deep purple bruises , blood blisters or bleeding. I have decided that I prefer to have my asthma under control though so staying on inhalers.

I hope that helps you.

Sing-Song
Sing-Song in reply to Skigoddess

Thank you. Yes, it helps to know there is a connection and it does happen to other people.

I do agree it is better to continue with the meds to keep the asthma under control. Just have to put up with unsightly arms and legs 🙄😊 x

Yes, I’ve been on various different steroid inhalers since the age of 8 and I’ve always bruised really easily and heavily on my legs particularly. I’m sure I read online somewhere that there is a link.

Sing-Song
Sing-Song in reply to Mogget

Thanks for your reply. Yes, a friend has read about the connection but can’t remember where.

It helps to know other people have experienced the same. x

Yes, apparently there is. I get these red bruise things and I thought it was just getting older, but a research scientist told me it is a side effect of steroids. Oh well, I suppose there are lots of worse things!

Thanks for taking the time to reply.

I just wanted it confirmed really as my Gp just said it's down to ageing.

Small price to pay for keeping the asthma under control I suppose but wish there was a quick way to get rid of the purple marks. They seem to be increasing with time .

All the best x

Wheezycat
Wheezycat in reply to Sing-Song

Ageing also causes them, as your skin thins as you get older. Also blood thinning medication.

Arnica is quite good, but it's just time, I'm afraid.

I had 3 courses of steroids at the start of the year and also increased from seretide 50 to 125 which I have remained on. I’ve had purpura on my arms and one on my lip in the last 2-3 months and couldn’t figure out the cause. As it’s been 6 months since my last oral steroids I guess it’s the higher strength inhaler causing it. Huge relief knowing what is triggering it so this post has been very helpful, thank you!

Sing-Song
Sing-Song in reply to Ally58

This really is a helpful place to be. Glad it’s helped you understand x

Yes. Most definitely even though a respiratory nurse told me no (she also hadn't heard of Asthma UK or British Lung Foundation). My gp told me yes, he also told me it was possible to improve. I didn't believe that but fast forward 2 or 3 years and it has improved amazingly. My inhaler was changed from Seretide 2 puffs of 250 2 x daily to Fostair MART. I rarely need ventolin now. The bruising is less but best of all my skin doesn't rip off at the slightest knock as it did before. P

Sing-Song
Sing-Song in reply to peege

Wow that’s good to know. I will be talking to my Gp on Friday so thanks for that. x

Some12U
Some12U in reply to peege

Thank you for your post Peege. I was very pleased to hear that changing the Seretide 250 x 2 puffs a day improved the easy bruising as I’m on the same inhaler and dose. I get large purpura at the slightest bump, and skin tears on my lower legs and forearms where it’s terribly thin, if I’m not very careful. I’ll ask my doctor about changing to Fostair, I know it is a more modern medicine.

Best wishes

peege
peege in reply to Some12U

Well I wish you luck with it. It doesn't suit everyone as we're all different but on the whole I've read a lot of positive posts about it. Yes I have so many scars but now a rose thorn just picks instead of leaving a triangular rip and a scar. P

Keeping your skin hydrated etc helps, so creams are the order of the day. Not something I am good at, but I can see my skin seems a bit more resilient if I do, if only until I need my next application of moisturising cream. It won’t cure it, though.

My mother (82) has skin that tears with the slightest knock. I tried to find out a few years ago whether we could do anything to improve it, and the answer seemed to be start moisturising at least 10 years ago... So, worth getting into the habit (and no, I’m still not there, despite her example 😂).

Much the same for me; my mother, then in her nineties, got really nasty skin tears. Her legs, the main problem , were moisturised daily by her carers. It probably helped, but didn’t solve it. Yes, you would have thought I would be more attentive to my own skin!

Having taken inhaled steroids for 40 years, my skin is exactly the same.

It is due to the loss of fat layer in your skin.

I get lots of purple dots appearing, and bleeding if I catch my arms of legs on anything.

It may be worth getting your bloods checked as low platelets also cause this issue.

Sing-Song
Sing-Song in reply to Ortho10

Many thanks x

Some12U
Some12U in reply to Ortho10

Thank you for your post Ortho, a good point to get one’s blood checked for low platelets. It doesn’t apply to myself as I has bloods done six weeks ago, but it may be helpful for others.

Best wishes.

Hi, I have been having bleeding under my skin (forearms/face) and lots of bruising for over 2 years now. I wondered if it was due to increased AirFluSal and montelucast. I am under haemotology who don't think it has anything to do with my meds but my clotting tests have come back normal so far.

You may also like...